Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 19, NWS Topeka, KS

May 1, 2017Marshall County, Kansas

NWS Topeka, KS issued this river flood warning at May 1, 2017, 1:55 AM CDT for Marshall County, Kansas. It was in force for 23 hr.

The area

The outline as issued.

The facts

Issued
May 1, 2017, 1:55 AM CDT (06:55 UTC)
Expired
May 2, 2017, 1:19 AM CDT
In force
23 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Marshall County, KS

The radar

The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Vermillion River at Frankfort (FKFK1). The gauge peaked at 20.76 ft at May 1, 2017, 10:00 AM CDT.

actionminormoderate102005/0105/0205/03
Action stage
14 ft
Minor stage
19 ft
Moderate stage
27.5 ft
Major stage
40.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06885500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

247 
WGUS43 KTOP 010655
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Topeka KS
155 AM CDT Mon May 1 2017

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Black Vermillion River at Frankfort affecting Marshall County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC117-011455-
/O.NEW.KTOP.FL.W.0019.170501T0655Z-170502T0619Z/
/FKFK1.1.ER.170501T0502Z.170501T1200Z.170501T1819Z.NO/
155 AM CDT Mon May 1 2017

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Black Vermillion River at Frankfort.
* until late tonight.
* At  1:30 AM Monday the stage was 19.6 feet.
* Flood stage is 19.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 20.4 feet by this
  morning. The river will fall below flood stage this afternoon.
* Impact...At 19.0 feet...Minor flooding of lowland areas occurs along
  the river from Vermillion to the mouth of the Black Vermillion 
  River.

&&

LAT...LON 3972 9643 3967 9639 3957 9656 3963 9657




$$
3 follow-up statements
002 
WGUS83 KTOP 011417
FLSTOP
Flood Statement 
National Weather Service Topeka KS
917 AM CDT Mon May 1 2017

...The Flood Warning continues for the following streams in Kansas...

  Big Blue River near Blue Rapids affecting Marshall County
  Black Vermillion River at Frankfort affecting Marshall County
  Marais Des Cygnes River near Quenemo affecting Franklin and Osage 
  Counties
  Pottawatomie Creek at Lane affecting Franklin County
  Pottawatomie Creek near Scipio  affecting Anderson and Franklin 
  Counties
  Republican River at Clay Center affecting Clay County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC117-012217-
/O.EXT.KTOP.FL.W.0022.000000T0000Z-170502T1012Z/
/BLRK1.1.ER.170501T0853Z.170501T1800Z.170501T2212Z.NO/
917 AM CDT Mon May 1 2017

The Flood Warning continues for
  The Big Blue River near Blue Rapids.
* until late tonight.
* At  8:15 AM Monday the stage was 26.7 feet.
* Flood stage is 26.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river is currently cresting near 26.7 feet. 
  The river will fall below flood stage late this 
  afternoon.
* Impact...At 26.0 feet...Minor lowland flooding occurs from 
  Marysville to Tuttle Creek Lake.

&&

LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669




$$

KSC117-012217-
/O.EXT.KTOP.FL.W.0019.000000T0000Z-170502T0932Z/
/FKFK1.1.ER.170501T0502Z.170501T1330Z.170501T2132Z.NO/
917 AM CDT Mon May 1 2017

The Flood Warning continues for
  The Black Vermillion River at Frankfort.
* until late tonight.
* At  8:30 AM Monday the stage was 20.8 feet.
* Flood stage is 19.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river is currently cresting near 20.8 feet and is expected
  to fall below flood stage by late this afternoon.
* Impact...At 19.0 feet...Minor flooding of lowland areas occurs along
  the river from Vermillion to the mouth of the Black Vermillion 
  River.

&&

LAT...LON 3972 9643 3967 9639 3957 9656 3963 9657




$$

KSC059-139-011857-
/O.EXT.KTOP.FL.W.0018.000000T0000Z-170501T1857Z/
/QNMK1.1.ER.170430T0828Z.170430T1310Z.170501T0057Z.NO/
917 AM CDT Mon May 1 2017

The Flood Warning continues for
  The Marais Des Cygnes River near Quenemo.
* until this afternoon.
* At  5:12 PM Sunday the stage was 18.1 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  yesterday evening.
* Impact...At 17.0 feet...Lowland areas along the river flood.

&&

LAT...LON 3855 9556 3860 9553 3859 9548 3853 9552




$$

KSC059-012217-
/O.EXT.KTOP.FL.W.0020.000000T0000Z-170502T1200Z/
/LNEK1.1.ER.170501T1020Z.170501T1300Z.170501T1800Z.NO/
917 AM CDT Mon May 1 2017

The Flood Warning continues for
  The Pottawatomie Creek at Lane.
* until Tuesday morning.
* At  8:30 AM Monday the stage was 23.0 feet.
* Flood stage is 23.0 feet.
* Forecast...The river is currently cresting near 23.0 feet and is expected to fall below flood
  stage this afternoon.
* Impact...At 23.0 feet...Minor low land flooding begins along the 
  creek.

&&

LAT...LON 3844 9512 3850 9500 3848 9494 3844 9504 3841 9507




$$

KSC003-059-012217-
/O.EXT.KTOP.FL.W.0017.000000T0000Z-170502T0407Z/
/SIPK1.2.ER.170430T0952Z.170430T2331Z.170501T1607Z.NO/
917 AM CDT Mon May 1 2017

The Flood Warning continues for
  The Pottawatomie Creek near Scipio .
* until this evening.
* At  9:01 AM Monday the stage was 23.8 feet.
* Flood stage is 23.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  late this morning.
* Impact...At 23.6 feet...Farmers field to the north of the creek near
  Ohio Road floods.

&&

LAT...LON 3835 9527 3844 9512 3841 9507 3831 9525




$$

KSC027-012216-
/O.EXT.KTOP.FL.W.0021.000000T0000Z-170502T0824Z/
/CYCK1.1.ER.170501T0835Z.170501T1230Z.170501T2024Z.NO/
917 AM CDT Mon May 1 2017

The Flood Warning continues for
  The Republican River at Clay Center.
* until late tonight.
* At  8:45 AM Monday the stage was 15.1 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Impact...At 15.0 feet...Lowland agricultural flooding occurs from 
  U.S. Highway 24 to Milford Lake.

&&

LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706




$$
314 
WGUS83 KTOP 012137
FLSTOP
Flood Statement 
National Weather Service Topeka KS
437 PM CDT Mon May 1 2017

...The Flood Warning continues for the following streams in Kansas...

  Big Blue River near Blue Rapids affecting Marshall County
  Black Vermillion River at Frankfort affecting Marshall County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC117-020537-
/O.EXT.KTOP.FL.W.0022.000000T0000Z-170502T1108Z/
/BLRK1.1.ER.170501T0853Z.170501T1915Z.170501T2308Z.NO/
437 PM CDT Mon May 1 2017

The Flood Warning continues for
  The Big Blue River near Blue Rapids.
* until Tuesday morning.
* At  4:15 PM Monday the stage was 26.7 feet.
* Flood stage is 26.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  this evening.
* Impact...At 26.0 feet...Minor lowland flooding occurs from 
  Marysville to Tuttle Creek Lake.

&&

LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669




$$

KSC117-020537-
/O.EXT.KTOP.FL.W.0019.000000T0000Z-170502T1024Z/
/FKFK1.1.ER.170501T0502Z.170501T1345Z.170501T2224Z.NO/
437 PM CDT Mon May 1 2017

The Flood Warning continues for
  The Black Vermillion River at Frankfort.
* until late tonight.
* At  3:30 PM Monday the stage was 20.1 feet.
* Flood stage is 19.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  late this afternoon.
* Impact...At 19.0 feet...Minor flooding of lowland areas occurs along
  the river from Vermillion to the mouth of the Black Vermillion 
  River.

&&

LAT...LON 3972 9643 3967 9639 3957 9656 3963 9657




$$
974 
WGUS83 KTOP 020107
FLSTOP
Flood Statement 
National Weather Service Topeka KS
807 PM CDT Mon May 1 2017

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Black Vermillion River at Frankfort affecting Marshall County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC117-020137-
/O.CAN.KTOP.FL.W.0019.000000T0000Z-170502T1024Z/
/FKFK1.1.ER.170501T0502Z.170501T1345Z.170501T2303Z.NO/
807 PM CDT Mon May 1 2017

The Flood Warning is cancelled for
  The Black Vermillion River at Frankfort.
* At  7:30 PM Monday the stage was 18.0 feet.
* Flood stage is 19.0 feet.
* Fell below flood stage at  6:03 PM Monday.
* Forecast...The river will continue to fall to 7.8 feet by Wednesday
  morning.

&&

LAT...LON 3972 9643 3967 9639 3957 9656 3963 9657




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Apr 30, 11:46 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 30, 11:46 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1146 PM CDT Sun Apr 30 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Monday)
Issued at 325 PM CDT Sun Apr 30 2017

The 500 mb upper low was over south central Kansas at 18z. The low
had become vertically stacked with the surface low in the same
general area. The radar mosiac was showing showers near the low
center expanding diurnally early this afternoon. This shower
activity should move through northeast Kansas late this and evening
along with the upper low. The coverage should decrease some this
evening but will keep pops going. The brunt of the deformation zone
precipitation should miss our area to the northwest, but a
diminishing band of precipitation is forecast to traverse northeast
Kansas tonight. Cloud ice will be marginal for sn and since the
boundary layer temperatures remain warm enough to keep the
precipitation rain, will not mention sn in the forecast.  It would
not be surprising to see a little wet snow mix in up along the
Nebraska border where surface temps are in the upper 30s. Once the
front moves through as the surface low moves out, the pressure
gradient tightens which supports increasing westerly winds. Dry
weather on Monday with decreasing clouds. The airmass should mix
well allowing gusty winds in the mixed layer of around 30KT to mix
to the surface. Temperatures on Monday will still be around 10
degrees F below normal for May 1.

.LONG TERM...(Monday night through Sunday)
Issued at 325 PM CDT Sun Apr 30 2017

By Monday night, the surface and mid-level lows will be moving into
the Great Lakes region with west-northwesterly flow in place across
the central U.S.  These light westerly winds combined with generally
clear skies will keep low temperatures Monday night in the low/mid
40s.  Expect dry conditions Monday night through Tuesday before the
next system approaches the region.  Despite increasing cloud cover
through the day, highs should rise into the mid/upper 60s.

There will be two areas of focus that will contribute to
precipitation chances during the Tuesday night through Wednesday
night period.  At the surface, low pressure will be tracking into TX
with an associated warm front stretching northeastward across OK and
should hover near the KS/MO/AR/OK borders.  Models show scattered
precipitation developing along and north of this boundary, with
showers extending northward into central and east central KS Tuesday
night into Wednesday.  Do not anticipate thunderstorms with this
precipitation due to little to no instability present that far north
of the boundary.  The second area of focus is with an embedded
shortwave that models show developing over Montana Tuesday morning
and deepening into a mid-level trough as it dives southeast into the
High Plains and Central Plains Tuesday night into Wednesday. This
advancing mid-level trough will provide enough forcing to bring
additional precipitation chances into north central KS on Wednesday,
with precipitation shifting eastward across the CWA by Wednesday
evening. Model soundings show some weak instability aloft over north
central KS as this trough passes overhead, so have added a slight
chance of thunderstorms to that region Wednesday afternoon.  Much of
this scattered precipitation will end Wednesday night as the mid-
level trough progresses east of the CWA and develops a closed-low.
Models are now showing the potential for some light isolated
precipitation to develop on the back side of this exiting low on
Thursday across far northeast and east central KS, so have some
slight-chance PoPs in place.  As this deep mid-level trough advances
across the eastern U.S., a broad mid-level ridge will slide into the
central U.S.  Models continue to show a blocking pattern setting up,
with this ridge remaining anchored over the central U.S. late week
through next week, with the next closed mid-level low remaining over
the western U.S.

As for temperatures, the mid-week precipitation will keep highs
cooler in the 60s, but expect a moderating trend once the ridge
builds in, with high temperatures rising into the low 70s by Friday
and into the mid/upper 70s over the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1144 PM CDT Sun Apr 30 2017

Kept similar track as previous TAF with cigs coming down and winds
picking up overnight. Do have some low MVFR/IFR cigs for much of
the morning hours, then clearing late afternoon. Added a line to
bring down winds in the evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Johnson
LONG TERM...Hennecke
AVIATION...67
Hazardous weather outlook, Apr 30, 3:34 PM CDT, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
334 PM CDT Sun Apr 30 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-012045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
334 PM CDT Sun Apr 30 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Recent rainfall has caused minor flooding on portions of the
Marais Des Cygnes River and Pottawatomie Creek. Refer to the Flood
Statement for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 2:13 AM CDTRiver Flood WarningTOPFranklin30 hr
May 1, 3:24 AM CDTRiver Flood WarningTOPClay22 hr
May 1, 3:51 AM CDTRiver Flood WarningTOPMarshall25 hr

Nearby

River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.